themighty logo

'Some Days I Am Just Not Positive:' The Mixed Emotions I Feel From Multiple Myeloma

Since being diagnosed with multiple myeloma, an incurable though I am assured treatable, cancer of the blood. I think I’ve done a pretty good job of keeping a “glass half full” attitude. Before my cancer diagnosis I was a very positive person. Now on most days I tell myself there truly is no other choice. What’s the alternative, be miserable all the time? Nope, that’s just not me.

I’ve said many times that the success I’ve had with my treatment is a three-pronged approach. I have an incredible medical team, my doctor is the best in my area for myeloma and my nurse treats me like I’m the only patient she has (which obviously isn’t the case!). I have the most amazing village — friends, family, even strangers who are rooting for me to win this fight and people who support my family in many big and small ways. I also have a desire to live that surpasses anything this cancer has and will throw my way.

From the first day I was diagnosed I made the choice — and make no mistake, it is a choice — to be positive and face this head on. But here’s my confession: there are some days I’m just not positive. Some days I’m actually cranky as hell. As positive as I try to be about life in general, and certainly about my diagnosis, sometimes I am just irritated and impatient. Some might assume that life-changing news like this would make a person the best possible version of themselves… that I would be the best wife, mother and friend.

But so many days I am still just… me.

I still lose my cool.

I still snap at my husband.

I still complain about drama at the kids’ schools.

I am still frustrated as hell when it takes over an hour to put three kids to bed.

I am mostly lucky, though. I don’t suffer from many of the serious side effects that can be a result of the drugs I take for my myeloma. However, one of those drugs is a steroid and there are any number of possible side effects including: weight gain, restlessness and irritability. (Ding, ding, ding! Yup, sounds about right to me!)

I have the hardest time with the steroid. It’s what causes me to have restless nights. It’s what causes my food to taste funky the weeks I’m on treatment and it’s what causes me — I believe — to be so damn cranky a lot of the time. To be fair, I was never the most patient person in the world. I try to be a good mom, but it’s easier some times than others. Many days I feel like I will lose my mind if they say, “Mommy!” just… one… more… time. Our house is not that big that they can’t just walk around and actually look for me rather than just call me over — and over — and over again. I cannot be the only mom who hides in the bathroom sometimes, right? But even that doesn’t guarantee the peace and quiet I so desperately crave (I swear I’m only looking for five minutes).

No, I am not positive all the time. In fact, I can be pretty damn crabby… just ask my husband who reads the positive blogs I write. I’m sure sometimes he wonders why he doesn’t actually live with the person writing them (at least not 100 percent of the time!).

Let me say that I do whole-heartedly believe everything I write. I believe
that life is short and we can’t take anything for granted. I realize now more than ever that there any many, many things we just can’t control and we need to embrace the hand we are dealt. I have always been and will continue to believe that the glass is half full.

But… despite this life-altering news, there will still be times that I am
cranky. Maybe it’s the steroid and its possible side effect of “irritability.” Maybe it’s the fact that I have a husband, three kids, a dog and am pissed as hell that, at 42-years-old, I was diagnosed with f-ing cancer. Cancer! And an incurable “rare” cancer to boot.

I guess it’s OK to be cranky sometimes with your kids, your spouse or with frustrating cancer… or maybe that makes me a fraud. Most likely, it just makes me human.

Photo credit: grinvalds/Getty Images

This story originally appeared on multiplemyelomamom.wordpress.com.